J Korean Soc Clin Toxicol.  2010 Jun;8(1):43-45.

A Case of Chemical Burn Caused by Trifluoroacetic Anhydride that Mimicked a Hydrofluoric Acid Burn

Affiliations
  • 1Department of Emergency Medicine, College of Medicine, Chungbuk National University, Cheongju, Korea. cpr@chungbuk.ac.kr

Abstract

A 22-year-old woman was referred to our emergency department for the treatment of a chemical injury on her arm. She had accidentally spilled 99% trifluoroacetic anhydride (TFAA) over her left forearm during an organic chemistry experiment. She visited a primary care unit, and then she was referred to our hospital for inactivation of the released fluoride ions. Her skin lesions were different from those caused by hydrofluoric acid (HF) injury. The injured area showed painful whitish maculae and patchy areas with accentuated rim. No vesiculation and bulla formation was detected. We intradermally injected a 5% solution of calcium through a 24-gauge needle into the burned skin. After the injection, she complained of more severe pain. Although TFAA contains fluorine, it does not release free fluoride ions on contact with the skin, unlike HF. In fact, application of calcium gluconate for TFAA burns is not recommended. Rather, it should be avoided since it increases pain and local abscess formation.

Keyword

Chemical burn; Trifluoroacetic acid; Hydrofluoric acid
Full Text Links
  • JKSCT
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr